Alert archive / North Carolina / Tornado Warnings in 2018
Tornado Warning 28, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Sep 27, 2018, 3:21 PM EDT for Montgomery County, Richmond County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2018, 3:21 PM EDT (19:21 UTC)
- Expired
- Sep 27, 2018, 3:50 PM EDT
- In force
- 29 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Montgomery County, NC, Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 127 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
504
WFUS52 KRAH 271921
TORRAH
NCC123-153-272015-
/O.NEW.KRAH.TO.W.0028.180927T1921Z-180927T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
321 PM EDT THU SEP 27 2018
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Northwestern Richmond County in central North Carolina...
Eastern Montgomery County in central North Carolina...
* Until 415 PM EDT
* At 320 PM EDT, a severe thunderstorm capable of producing a tornado
was located 12 miles east of Ansonville, or 15 miles northwest of
Rockingham, moving northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Biscoe, Mount Gilead, Star, Candor, Norman, Derby, Covington,
Pekin, Blewett Falls Lake and Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3543 7975 3532 7971 3528 7971 3525 7970
3524 7967 3519 7966 3517 7962 3515 7961
3514 7959 3505 7988 3507 7991 3510 7991
3512 7992 3511 7996 3519 8002
TIME...MOT...LOC 1920Z 241DEG 13KT 3513 7989
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
233 follow-up statements
581
WWUS52 KRAH 271927
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
327 PM EDT THU SEP 27 2018
NCC123-153-272015-
/O.CON.KRAH.TO.W.0028.000000T0000Z-180927T2015Z/
Richmond NC-Montgomery NC-
327 PM EDT THU SEP 27 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR NORTH
CENTRAL RICHMOND AND EASTERN MONTGOMERY COUNTIES...
At 327 PM EDT, a severe thunderstorm capable of producing a tornado
was located 14 miles south of Biscoe, or 14 miles south of Troy,
moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Biscoe, Star, Candor, Norman, Covington and Pekin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3543 7975 3532 7971 3528 7971 3525 7970
3524 7967 3519 7966 3517 7962 3516 7963
3516 7964 3511 7984 3511 7985 3512 7985
3513 7987 3514 7988 3522 7992
TIME...MOT...LOC 1927Z 242DEG 19KT 3515 7984
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
23205
WWUS52 KRAH 271942
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
342 PM EDT THU SEP 27 2018
NCC123-153-272015-
/O.CON.KRAH.TO.W.0028.000000T0000Z-180927T2015Z/
Richmond NC-Montgomery NC-
342 PM EDT THU SEP 27 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR NORTH
CENTRAL RICHMOND AND SOUTHEASTERN MONTGOMERY COUNTIES...
At 342 PM EDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Biscoe, or 13 miles southeast of Troy,
moving northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Biscoe, Candor and Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3540 7977 3532 7971 3528 7971 3525 7970
3524 7967 3519 7966 3517 7962 3516 7963
3516 7964 3514 7980 3515 7984 3522 7986
3537 7979
TIME...MOT...LOC 1942Z 239DEG 14KT 3519 7977
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
23951
WWUS52 KRAH 271950
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
350 PM EDT THU SEP 27 2018
NCC123-153-271959-
/O.CAN.KRAH.TO.W.0028.000000T0000Z-180927T2015Z/
Richmond NC-Montgomery NC-
350 PM EDT THU SEP 27 2018
...THE TORNADO WARNING FOR NORTH CENTRAL RICHMOND AND SOUTHEASTERN
MONTGOMERY COUNTIES IS CANCELLED...
Rotation with the storm which prompted the warning has weakened
Therefore, the tornado warning has been cancelled. However, a severe
thunderstorm warning remains in effect.
LAT...LON 3540 7977 3532 7971 3528 7971 3525 7970
3524 7967 3519 7966 3517 7962 3516 7963
3516 7964 3514 7980 3515 7984 3522 7986
3537 7979
TIME...MOT...LOC 1948Z 241DEG 13KT 3520 7974
$$
23What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 2:30 PM EDT, 51 minutes earlier.
Area forecast discussion, Sep 27, 2:30 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 230 PM EDT Thu Sep 27 2018 .SYNOPSIS... A cold front will drift into central NC today, then stall over the region tonight through Friday. The front will resume a southeastward trek friday night into Saturday as high pressure builds into the region from the north. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM Thursday... Morning update: Current GOES visible satellite imagery shows that areas east of US highway 1 and south of US highway 64 have broken out and this will be the area to watch as the morning progresses and differential heating boundaries set up and insolation increases instability. That being said, the best dynamics for severe thunderstorms this afternoon will be across the Triad and VA border counties and this is the area we need to pay close attention to as far as any kind of severe threat is concerned. Currently SPC is maintaining a marginal risk for severe thunderstorms with damaging wind the most likely threat but helicity and low level shear will be enough that they are also going with a 2 percent chance of tornadoes in these northern areas as a secondary threat to watch out for. The cold front is hung up just to the north of this area at the current time. Along and just ahead of the front is where the favored activity will be for any severe activity later this evening especially as a short wave rotates through the area providing some support aloft. Previous discussion follows. -Ellis Main forecast challenge today is the high temperature forecast across the northern counties. Currently appears that the sfc cold front may waver in vicinity of the Virginia border and our far NW counties. This will result in distinct temperature variations across the northern Piedmont and possibly the northern Coastal Plain. At 07Z, the sfc cold front stretches from the Richmond, VA area southwestward along the spine of the southern Appalachians then westward into the TN Valley of north Alabama. Appears that the front will make little if any progress eastward until later this afternoon/early this evening when a sfc low/wave traverses newd along the boundary. Thus, appears that it will be warmer across our northern counties than previously forecast, so have adjusted max temps up a category over the northern counties. Potential for locations around the Triangle to be a little warmer (lower 80s) as well as the Triad (solidly mid-upper 70s). Even across the south, potential for high temperatures to be 2-3 degrees warmer, especially if periods of filtered sunshine occur. Since it now appears that most of central NC will be in the warm sector, most of the region will see a small risk for isolated strong to severe storms late this afternoon through this evening. This risk will increase with the approach of the sfc wave as this feature will enhanced low level helicity in vicinity of the slow moving sfc cold front. Aloft, increasing wind speeds in the 700-500mb layer will yield effective bulk shear 40-45kts by late afternoon across the western and northern Piedmont. This shear more than sufficient to organize the convection into broken segments with bowing potential. In addition, the enhance low level helicity in vicinity of the sfc boundary may lead to low-mid level rotation with any cells of depth that intersect the boundary, possibly leading to the formation of a funnel cloud or weak, shorty lived tornado. Overall, the main severe weather threat will be locally strong/damaging wind gusts. A potential drawback for the formation of severe storms may be the lack of low level instability. While sfc dewpoints in the upper 60s- lower 70s forecast, lack of heating due to extensive cloud cover may hinder destablization. Thus, with the pool of instability meager, only isolated strong-severe storms appear plausible at this time. If substantial breaks in the overcast occur over our southern counties, then abundant instability may occur to fuel additional storms. Expect scattered convection to persist well into tonight as the sf front edges ever so slowly east into our region. A series of perturbations aloft will aid to trigger and sustain the pockets of showers and storms. Slightly cooler air should eek into our nw counties, leading to min temps in the low-mid 60s. Elsewhere, overnight temperatures in the upper 60s/lower 70s common. -WSS && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 355 AM Thursday... The weather pattern will remain unsettled Friday though the instability and wind shear will be lacking. Thus while scattered showers and storms will occur, the severe parameters are meager/non- existent compared to this afternoon-evening. With the sfc front generally bisecting the region SW-NE, expect the greatest concentration of convection along and east of highway 1, especially over sections of the Sandhills and southern Coastal Plain. Expect bulk of convection to dissipate with loss of heating plus the sfc front boundary will finally exit our region overnight. Temperatures Friday highly dependent on any breaks in the overcast and the timing of the 850mb trough. Currently appears that the trough will drift across our region late in the afternoon through the evening hours. Plus, RH cross sections suggest some mid level drying by afternoon, possibly permitting some partial sun. Will advertise highs temps from the upper 70s/around 80 north-northwest to the mid 80s across the far south southeast. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 230 PM Thursday... Saturday and Saturday night: Based on recent trends, would not be surprise if the cold frontal passage Friday night/Saturday morning is a bit slower than what models have been advertising. Given that reasoning, could see some lingering shower activity over the Sandhills and coastal plain counties Saturday morning, and possibly even some isolated convective re-development during the afternoon, in proximity to the deeper moisture axis and weak/moderate instability gradient. The delay in more notable sfc pressure rises from the north until Saturday evening will result in highs Saturday very similar to what we see on Friday, although it should start to feel less humid across the NW Piedmont with the arrival of lower dewpoints into the region. Weak CAA overnight will bring slightly cooler and drier air into the area Saturday night. Lows 60 to 65, with a few upper 50s possible in the typically cooler spots across the northern Piedmont. Sunday through Thursday: Subtropical ridge anchored across the southeastern states will dominate through much of the upcoming week, likely resulting in a prolonged period of mostly dry conditions. The EC hints at some weak shortwave disturbances circumventing the western/northwestern periphery of the upper ridge, reasonably close enough to possibly result in a few showers across the western and northern portions of the piedmont by mid to late week. However, until this becomes more evident, with leave forecast dry for now. The near normal temperatures Sunday and Monday, courtesy of surface high pressure nosing down the Mid-Atlantic Seaboard and resultant NELY low-level flow will quickly moderate, allowing temperatures to climb back into the lower to mid 80s, a good 5 to 8 degrees above climatology, by mid to late week. .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 215 PM Thursday... MVFR ceilings holding on across much of the CWA this afternoon but visible satellite imagery shows some chance for scattering out over the next couple of hours, especially in southern and eastern locations. After some earlier showers, radar is largely quiet at this time but a few more robust cells with lightning starting to pop up in the SW Piedmont. This activity should become a little more pronounced this afternoon but it could be closer to 00z before any convection begins to threaten Triad TAF sites. This activity will increase and move eastward through the overnight hours, likely weakening as it does so. With the cold front still along the VA border, all TAF sites have maintained a southerly flow at this time but as the front slides southward, more variable wind directions can be expected. Sub VFR clouds will likely hang on through the end of the TAF period for northern terminal with southern returning to VFR after sunrise on Friday. Long Term: The front will linger over central NC presenting multiple opportunities for adverse aviation conditions through Saturday before the bulk of the activity will shift off to the southeast. A likely return to VFR conditions for Sunday and into early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...Ellis/WSS SHORT TERM...WSS LONG TERM...CBL AVIATION...Ellis
Hazardous weather outlook, Sep 27, 4:58 AM EDT, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 458 AM EDT Thu Sep 27 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-280930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 458 AM EDT Thu Sep 27 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. A few strong to severe thunderstorms are possible late this afternoon through this evening. The primary severe weather hazard will be locally damaging wind gusts. An isolated tornado cannot be ruled out, mainly along and north of highway 64. The severe weather threat appears to be highest between 4 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:55 PM EDT | Special Weather Statement | RAH | Montgomery, Moore | 50 min |
| Sep 27, 3:07 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Moore, Randolph, Richmond | 53 min |
| Sep 27, 4:05 PM EDT | Special Weather Statement | RAH | Lee, Moore | 55 min |
| Sep 27, 4:30 PM EDT | Special Weather Statement | RAH | Stanly | 45 min |
| Sep 27, 4:53 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Stanly | 37 min |
| Sep 27, 5:28 PM EDT | Special Weather Statement | RAH | Randolph | 62 min |
| Sep 27, 5:38 PM EDT | Special Weather Statement | RAH | Scotland | 52 min |
| Sep 27, 5:51 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 39 min |
| Sep 27, 6:05 PM EDT | Special Weather Statement | RAH | Randolph | 40 min |
| Sep 27, 6:51 PM EDT | Special Weather Statement | RAH | Lee | 39 min |
| Sep 27, 7:32 PM EDT | Special Weather Statement | RAH | Wake | 43 min |
| Sep 27, 7:39 PM EDT | Special Weather Statement | RAH | Franklin | 51 min |
| Sep 27, 7:49 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 56 min |
Nearby
Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.